Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Kidney Infection and Period
    avatar
    scol6 posted:
    In the past, I have had UTI around the time I was supposed to get my period, and then got my period after I was over the UTI. Now, I have a kidney infection, diagnosed 1 week ago (the same week in which I was supposed to get my period). I am on antibiotics (cipro) for another week. I have still not gotten my period (1 week late). Should I be expecting my period after I complete the antibiotics, or should I take a pregnancy test since I am late? I do take birth control regularly, but last week was my sugar pill week and I haven't started taking it this week since I never got my period.
    Reply
     
    avatar
    J_Harrison_Hohner responded:
    Dear scol: Gosh, a kidney infection--much more concerning than a urinary tract infection (UTI). Perhaps given your history of frequent UTIs, and now pyelonephritis, your GYN or primary care MD will be thinking of sending you for a renal/kidney ultrasound to see if there is some anatomic reason (eg kinked ureter) for these recurrent infections. Yes, do take a pregnancy test just to rule out that distant possibility. If the test is negative then the reason for the missing flow MIGHT be either the stress of this illness --or even "normal" absent periods in a longer term birth control pill user. In terms of the effects of Cipro on birth control pills (BCPs) here is a citation from the National Library of Medicine site: Antimicrob Agents Chemother. 1998 Dec;42(12):3266-8. No interaction between ciprofloxacin and an oral contraceptive. Scholten PC, Droppert RM, Zwinkels MG, Moesker HL, Nauta JJ, Hoepelman IM. Department of Gynaecology and Obstetrics, University Hospital of Utrecht, 3584 CX Utrecht, The Netherlands. Several antibiotics have been reported to lessen the ovarian suppression produced by oral contraceptive agents, as a result of drug interactions. The present investigation was designed to study the likelihood of the occurrence of any such interaction between the fluoroquinolone antibiotic ciprofloxacin (Ciproxin) at a dosage of 500 mg twice a day and the "low-dose" oral contraceptive Marvelon (30 microgram of ethinyl estradiol [EE> plus 150 microgram of desogestrel). Twenty-four healthy female volunteers were studied in a double-blind, placebo-controlled, randomized crossover trial. There were no significant differences between measurements of the area under the concentration-time curve of EE up to 24 h after oral contraceptive intake during placebo and ciprofloxacin administration on days 11 and 16 of the cycles, indicating the absence of pharmacokinetic interaction. Similarly, no clinically significant differences in the levels of sex hormone binding globulin were found between the placebo and ciprofloxacin cycles, indicating no major variation in EE levels during ciprofloxacin and placebo treatment. Ten subjects in each of the placebo and ciprofloxacin groups had early-follicular-phase levels of 17-beta estradiol (


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.